Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 216, NWS Atlanta, GA

April 23, 2009Baldwin County, Hancock County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2009, 10:50 PM EDT for Baldwin County, Hancock County, Washington County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2009, 10:50 PM EDT (02:50 UTC)
Expired
Apr 23, 2009, 11:30 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Baldwin County, GA, Hancock County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 240250
SVRFFC
GAC009-141-303-240330-
/O.NEW.KFFC.SV.W.0216.090424T0250Z-090424T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 PM EDT THU APR 23 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BALDWIN COUNTY IN CENTRAL GEORGIA
  SOUTHWESTERN HANCOCK COUNTY IN EAST CENTRAL GEORGIA
  CENTRAL WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1130 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 15 MILES
  NORTHWEST OF DEEPSTEP...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TENNILLE AND SANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3304 8272 3288 8284 3313 8324 3323 8320
TIME...MOT...LOC 0250Z 319DEG 21KT 3316 8316

$$
1 follow-up statement
000 
WWUS52 KFFC 240314
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 PM EDT THU APR 23 2009

GAC009-141-303-240330-
/O.CON.KFFC.SV.W.0216.000000T0000Z-090424T0330Z/
BALDWIN GA-WASHINGTON GA-HANCOCK GA-
1114 PM EDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTH CENTRAL HANCOCK...CENTRAL WASHINGTON AND EAST CENTRAL
BALDWIN COUNTIES...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
DEEPSTEP...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TENNILLE AND SANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3306 8310 3317 8306 3304 8272 3288 8284
TIME...MOT...LOC 0314Z 306DEG 21KT 3305 8301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:08 PM EDT, 42 minutes earlier.

Area forecast discussion, Apr 23, 10:08 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EDT THU APR 23 2009

UPDATE...
WILL UPDATE TO REMOVE POPS FROM NORTH GA AND KEEP 20 POPS GOING FOR
PARTS OF CENTRAL GA. SKIES CLEARING BEHIND MCS AND THERE WILL LIKELY
BE SOME PATCHY FOG IN AREAS THAT RECEIVED RAIN AND HAIL. NO OTHER
SIGNIFICANT CHANGES PLANNED.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Apr 23, 7:47 PM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EDT THU APR 23 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
747 PM EDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH THIS
EVENING OVER MOST OF NORTH AND CENTRAL GEORGIA. SOME OF THESE STORMS
MAY BE SEVERE.

.SYNOPSIS...
A WARM FRONT STRETCHED FROM CENTRAL KENTUCKY TO ALONG THE GEORGIA
TENNESSEE BORDER. THIS WARM FRONT WILL CONTINUE TO LIFT LIFT SLOWLY
THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND STRONG GUSTY WINDS. LARGE HAIL TO THE SIZE OF
GOLF BALLS CAN BE POSSIBLE IN THE STRONGEST STORMS.

.DISCUSSION...
THE ATMOSPHERE SOUTH OF THE WARM FRONT IS MODERATELY UNSTABLE. THIS
EVENING LIFTED INDICES WILL BE IN THE MINUS 3 TO MINUS 4 RANGE WITH
CAPE BETWEEN 1500 AND 2500. THIS SHOULD ALLOW SOME STORMS TO REACH
SEVERE CRITERIA...BUT WITH LITTLE LOW OR MID LEVEL SHEAR
PRESENT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH
OUR WEBSITE AT WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Apr 23, 10:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             7 N MONROE              33.90N 83.71W
04/23/2009  E1.00 INCH       WALTON             GA   PUBLIC

0920 PM     HAIL             4 NE JONESBORO          33.56N 84.30W
04/23/2009  E1.00 INCH       CLAYTON            GA   PUBLIC

            HAIL LASTED ABOUT 20 MINUTES.

0935 PM     HAIL             STOCKBRIDGE             33.55N 84.24W
04/23/2009  E1.00 INCH       HENRY              GA   PUBLIC

            HAIL LASTED ABOUT 10 MINUTES.

&&

JLF
Local storm report, Apr 23, 10:13 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1013 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             MADISON                 33.58N 83.48W
04/23/2009  E0.75 INCH       MORGAN             GA   PUBLIC

&&

JLF
Special weather statement, Apr 23, 10:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 PM EDT THU APR 23 2009

GAZ060-061-073-240300-
1020 PM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BALDWIN...HANCOCK AND PUTNAM COUNTIES UNTIL 1100 PM EDT...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES EAST OF EATONTON TO 9 MILES
NORTHEAST OF GRAY...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS BALDWIN...HANCOCK AND PUTNAM COUNTIES THROUGH 1100 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLAT ROCK...BROWNS
CROSSING...MERIWETHER...PLANT HARLEE BRANCH...ROCKVILLE...OCONEE
SPRINGS PARK...ALLENWOOD...COOPERS...MILLEDGEVILLE...HARDWICK...
SCOTTSBORO...PANCRAS...UNDERWOOD...BEULAH AND DEVEREUX.
Special weather statement, Apr 23, 10:26 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 PM EDT THU APR 23 2009

GAZ070-071-082-240315-
1026 PM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BIBB...MONROE AND LAMAR COUNTIES UNTIL 1115 PM EDT...

AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF BARNESVILLE TO 8 MILES
NORTH OF MACON...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS BIBB...MONROE AND LAMAR COUNTIES THROUGH 1115 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DAMES FERRY...PLANT
SCHERER...JOHNSTONVILLE...ARKWRIGHT...FORSYTH...COLLIER...
BOLINGBROKE...BRENT...WESLEYAN AND RUSSELLVILLE.
Local storm report, Apr 23, 10:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MONROE                  33.79N 83.71W
04/23/2009  E0.88 INCH       WALTON             GA   COUNTY OFFICIAL

0950 PM     HAIL             COLBERT                 34.04N 83.21W
04/23/2009  E1.75 INCH       MADISON            GA   COUNTY OFFICIAL

            HAIL LASTED ABOUT 12 MINUTES.

1000 PM     HAIL             EATONTON                33.32N 83.39W
04/23/2009  E0.75 INCH       PUTNAM             GA   COUNTY OFFICIAL

1025 PM     HAIL             10 N FORSYTH            33.18N 83.94W
04/23/2009  E0.88 INCH       MONROE             GA   PUBLIC

&&

JLF
Local storm report, Apr 23, 10:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             GRAY                    33.01N 83.54W
04/23/2009  E0.75 INCH       JONES              GA   PUBLIC

&&

JLF

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:10 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Fulton65 min
Apr 23, 8:24 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton66 min
Apr 23, 8:36 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton54 min
Apr 23, 8:49 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Hall, Jackson, Walton56 min
Apr 23, 8:50 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton55 min
Apr 23, 9:06 PM EDTSevere Thunderstorm WarningFFCWalton39 min
Apr 23, 9:10 PM EDTSevere Thunderstorm WarningFFCClayton, Henry65 min
Apr 23, 9:12 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton27 min
Apr 23, 9:29 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam61 min
Apr 23, 9:32 PM EDTSevere Thunderstorm WarningFFCJones, Monroe58 min
Apr 23, 9:35 PM EDTSevere Thunderstorm WarningFFCMorgan36 min
Apr 23, 9:36 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe23 min
Apr 23, 10:02 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones58 min
Apr 23, 10:33 PM EDTSevere Thunderstorm WarningFFCBaldwin, Bibb, Jones, Twiggs, Washington, Wilkinson57 min
Apr 23, 11:25 PM EDTSevere Thunderstorm WarningFFCBibb, Bleckley, Johnson, Laurens, Twiggs, Washington and 1 more28 min
Apr 24, 4:38 AM EDTRed Flag WarningFFCChattahoochee, Coweta, Crawford, Crisp, Dooly, Fayette and 19 more15 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.